Hi all, Hope you are all hanging in there you wonderful people x

My OH has been doing fine, well more than fine for the past 18months.

He has been on Stavelo, and Azilect and Neuro patches but the Neuro wants to add amantadine.

The reason is because he has started to throw out his arms mainly his right one.

The Neuro said he could see slight tremor also in that arm.

He was told not to start the new meds until he returned from holidays.

We are now back to reality and he starts in the morning, we are thinking that some bad side affects are to be expected due to the Neuro saying to leave them till he had his holiday?

Any advice greatly appreciated as always xxx

15 Replies

  • I think it is always bes to leave a change of meds.regime until after a holiday, i.e when you are on home ground especially with PD where individual responses vary so much. I wouldn't read too much into it.

  • My neurologist is at Cleveland Clinic Las Vegas campus. I am on Azilect, Amantadine 4 X a day, & Nuepro patch 8 mg.

    When I wanted to increase my dosage on the Amantadine from 3 to 4 a day along with using the patch, he had concerns about swelling of my legs & feet. Happy to report no problems with swelling. Amantadine is my wonder drug.

    Remember exercise is the key to recovery.

    Good health

  • Thank you landman, Would you mind if I ask why you wanted to go on 4 Amantadine a day? may sound a stupid question only my husband starts 1 aday & after 2 weeks 2 a day. Like we say everyone is different, my husband was very ill with PD after his Dx 18months ago and taking meds he is like a new man.

    Now I am thinking he is starting to get worse slowly, maybe me just getting in a fluster over nothing. Its just that his Neuro has told him to make the most of the next 5 years, but I think his Neuro gives the worst case scenario which some times is a good thing because anything else is a bonus if that makes sense?

  • Amantadine my wonder drug. I often change my med's. Sometimes I stop 1 drug for 30-90 days to see what happens. I figure if the doctors can practice medicine on me, I should have the same privilege.

  • Hi landman

    I think that Azilect AND Amantadine are wonder drugs for me (an 11+years vet.) and have been for over 6 years

    I was intrigued by your using Amantadine 4 x daily. asked my Neurologist in the UK about increasing my Amantadine to 3 X daily because I never feel a well in the evenings as in the morning and afternoon and wondered if a third Amantadine would help me - as it is the only difference to my cocktail between mornings/afternoons and evenings. He said No to that because it would cause me to have even more sleep disorder

    How is your sleep?

    Kind regards

    PS how long have you been on the Nuepro patch ?

  • I was diagnosed with PD 2001

    Lead poisoning cause of PD.

    Neupro patch 2 years.

    Sleep 4-5 hours. When I go to bed 10-11, I smoke 1 hit of pot, say my gratitude prayers. I am asleep before I can finish.

    I exercise everyday. And I am in motion all day long. I enjoy the life I have and do not do anything I do not want to do.

    I am retired and eliminate all stress from my life.

  • How do you know it was lead poisoning?

  • BTW I do not allow my Dr to have the final say as to what drugs I will take & how much. I am reasonable & responsible and listen to the doctor, but I have the final say. It is legal to practice medicine on yourself.

  • Amantadine was wonderful until about 5 months and got the swelling! Got off it went away!

  • I took amantadine and was doing really well on it until I started taking it 2x a day and got severe swelling my legs and feet. I stopped taking it on MDs advice and the swelling subsided. Last year I decided to try the amantadine again. I started to take one a day and noticed that my whole body was slightly swollen so I cut back to 1 amantadine every other day. It worked, I only got slightly swollen but it reduced some of my PD symptoms - I decided that this was a good trade-off

  • Why??? What does Amantadine do for you. My husband is also on Azilect, Neupro (8 mg), and stalevo.

  • 3 hours after taking my 1st amantadine I could walk without shuffling my feet and I stopped bouncing off walls.

  • I have no experience with amantadine and one friend in my PD classes says she was on it. It worked OK but made her very irritable so switched back.

    a sample of one may not count :)

  • I have taken Amantadine along with Sinemet and Azilect for over 6 years now (I am an 11+ years vet.) with absolutely no problems. I took the Amantadine because of it's efficacy in controlling Dyskinesia and it works!!

    Good luck

  • Amantadine was prescribed by my first Neuro (two a day) and I took it for 5 years and although causing a lot of swelling at my ankles (wearing short /cut off socks helps a lot) the med was very helpful. After he died my second neuro said that Amantadine was only affective for a couple of years and took me off of it and I was miserable. I now see a Neuro who's expertise is PD (movement specialist) and the first thing he did was to put me back on the amantadine. I am much better . I have been taking 2 per day again for six months and the swelling is still not as severe as it was.(swelling is not a severe side effect anyway) The drugs that we Parkies are prescribed are very powerful and often take a lot of getting used to and must be started at low doses and increased slowly over many weeks and most have side effects. Sometimes over a long time the side effects diminish and sometimes they get worse and sometimes you have to put up with it. The amount/ strength of the drugs over time often must be increased both because the effect wears off and the decease gets worse, but there is a limit to how much of any one drug a person can take. Every one can not accept all the drugs, some are allergic etc. but the number of options is limited and sometimes we have no options. It is not pleasant but it sure beats the alternative. They are coming up with new ones almost every month and there is hope.

    Daily strenuous exercise is very very important to well being and can allow you to use less drugs and reduces some side effects like drowsiness and swelling.

You may also like...